Alert archive / Minnesota / Beach Hazards Statements in 2017
Beach Hazards Statement 24, NWS Duluth, MN
NWS Duluth, MN issued this beach hazards statement at Sep 16, 2017, 3:58 AM CDT for Carlton County, Saint Louis County, Minnesota; Douglas County, Wisconsin. It was in force for 16 hr.
The area
The counties it named.
The facts
- Issued
- Sep 16, 2017, 3:58 AM CDT (08:58 UTC)
- Expired
- Sep 16, 2017, 8:00 PM CDT
- In force
- 16 hr
- Issued by
- NWS Duluth, MN
Counties Carlton County, MN, Saint Louis County, MN, Douglas County, WI
The radar
The Duluth radar (KDLH), 11 km from the middle of the area, began a volume at 08:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 9.0 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 469 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 349 m²/s²
- 0-3 km storm-relative helicity
- 515 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
372 WHUS43 KDLH 160858 CFWDLH COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE DULUTH MN 358 AM CDT SAT SEP 16 2017 MNZ037-WIZ001-170100- /O.NEW.KDLH.BH.S.0024.170916T0858Z-170917T0100Z/ CARLTON/SOUTHERN ST. LOUIS-DOUGLAS- 358 AM CDT SAT SEP 16 2017 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING... THE NATIONAL WEATHER SERVICE IN DULUTH HAS ISSUED A BEACH HAZARDS STATEMENT FOR DANGEROUS SWIMMING CONDITIONS, WHICH IS IN EFFECT THROUGH THIS EVENING. * LOCATION...PARK POINT BEACH * DANGEROUS SWIMMING CONDITIONS ARE EXPECTED ALONG THE LAKE SUPERIOR SHORELINE DUE TO HIGH WAVE ACTION AND STRONG RIP CURRENTS. * HIGH WAVE ACTION ALONE CAN MAKE SWIMMING DIFFICULT ON DAYS SUCH AS THIS. INCOMING WAVES IN RAPID SUCCESSION CAN TIRE A SWIMMER QUICKLY. PRECAUTIONARY/PREPAREDNESS ACTIONS... RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS IN SANDBARS... NEAR SHORELINE STRUCTURES SUCH AS PENINSULAS OR BREAKWALLS...AND NEAR RIVER MOUTHS. FOR ADDITIONAL SAFETY INFORMATION AND PRECAUTIONS...PLEASE VISIT WWW.WEATHER.GOV/DULUTH && $$ WL
1 follow-up statement
382 WHUS43 KDLH 170119 CFWDLH COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE DULUTH MN 819 PM CDT SAT SEP 16 2017 MNZ037-WIZ001-170230- /O.EXP.KDLH.BH.S.0024.000000T0000Z-170917T0100Z/ CARLTON/SOUTHERN ST. LOUIS-DOUGLAS- 819 PM CDT SAT SEP 16 2017 ...BEACH HAZARDS STATEMENT HAS EXPIRED... THE BEACH HAZARDS STATEMENT THAT WAS IN EFFECT FOR THE BEACHES OF DULUTH AND SUPERIOR IS NO LONGER IN EFFECT. $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this beach hazards statement went out at Sep 16, 3:34 AM CDT, 24 minutes earlier.
Area forecast discussion, Sep 16, 3:34 AM CDT, 24 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
334 AM CDT Sat Sep 16 2017
.SHORT TERM...(Today through Sunday)
Issued at 333 AM CDT Sat Sep 16 2017
An area of low pressure was located over western Minnesota with a
quasi stationary frontal boundary snaking easterly through the
southern portion of the forecast area. A cold front extended
southward to another low center in western Kansas, while an inverted
trof was extending into northwest Minnesota. Meanwhile, a closed mid
level circulation was over the eastern Dakotas/Minnesota border at
08Z. Scattered showers and a few thunderstorms were dotting the
landscape in the strong warm air advection regime located over the
northern third of the region. Some cold air advection was occurring
from 850 to 700mb and this was the leading edge of additional
showers and storms from Aitkin county north to St. Louis county.
1000 to 2000 J/kg of MUCAPE covered the forecast area, but some
MUCIN was keeping the storms in check.
The surface low will meander around the area and reach northwest
Wisconsin by late afternoon. Expect showers and storms to be in the
vicinity of the surface low for much of the day as embedded impulses
in the southwest flow aloft move across the region. PWATS ahead of
the low and its trofs/fronts will be in the 1.5 to 1.75 inch range
through the day. Any storm will have the potential for heavy rain,
with the most likely area being northwest Wisconsin ahead of those
aforementioned features. Strong storms are possible with some small
hail and gusty winds with the heavy rains. The threat of excessive
rainfall is limited as the high PWAT corridor is over northwest
Wisconsin where CREST soil moisture values are generally less than
40 percent. This, combined with the sandy soils, will keep any
flooding potential minimal. The models are in general agreement as
this location has the best chance to see heavy rains.
Tonight, the surface low and its boundaries will be kicked off to
the northeast with the arrival of a strong short wave trof moving
through the Dakotas in the evening and across the region overnight.
Expect the showers and storms to continue for the evening, but start
to show a diminishing trend from west to east through the night as
the best forcing remains in the vicinity of the surface low. High
pressure builds into the area from the west overnight. The upper
trof departs on Sunday with the high pressure drifting nearby.
.LONG TERM...(Sunday night through Friday)
Issued at 333 AM CDT Sat Sep 16 2017
High pressure will briefly build into the region late Sunday night,
however the high will quickly move into the central Great Lakes by
early Monday, while a shortwave ejects into the Northern Plains.
This will bring chances of rain showers on Monday. Flow will become
southerly at the surface and at 850 hPa per the GFS/GEM/ECMWF, which
will advect warmer air into the Northland. Expect warmer readings on
Monday in comparison to Sunday with highs in the low to mid 60s
throughout the region.
High pressure will nudge back into the region late Monday night into
Tuesday. Meanwhile, a trough will dig into the Pacific Northwest,
while a surface low develops across Saskatchewan/Alberta/Montana.
This will tighten the pressure gradient across the the region, which
will bring gusty winds on Tuesday. Winds will become northeasterly
off of Lake Superior in response to the pressure falls off to the
west. Temperatures along the shoreline may be a bit too high
especially if flow is stronger off of the lake.
Shower and thunderstorm chances return late Tuesday night through
Wednesday as the trough over the Pacific Northwest lifts across the
Northern Plains into Ontario. At the surface, a cold front will
slide eastward through the Dakotas into Minnesota and Wisconsin.
Expect strong southerly flow aloft advecting warm moist air into the
region. 0-6 km bulk shear will be increasing along and behind the
front. Ahead of the front there may be few hundred J/kg of MLCAPE to
work with. Will need to continue to closely monitor as strong
thunderstorms will be possible. There are some differences between
the GFS/ECMWF/GEM with timing the trough/front moving through. Right
now the latest GFS is the outlier moving the system through the
quickest, while the ECMWF/GEM are much slower. Behind the front high
pressure will build in. However, the timing of the wave will have
implications on the forecast for Wednesday afternoon. The
faster solution would result in a mostly dry Wednesday afternoon
across the Northland, while the slower solution would keep things
wetter. Have opted to lean towards the slower, wetter ECMWF/GEM
solution at this point.
A cutoff will rotate across Alberta/Saskatchewan, while another
trough digs into the Southwest US. In response to the trough
digging into the Southwest, lee cyclogenesis will occur somewhere
across the Central/High Plains. This will bring shower and
thunderstorm chances Thursday afternoon through Friday. Cannot
pinpoint a specific time at this point as there are significant
differences in timing and intensity of the system developing.
Temperatures will be on the rise through the extended with highs
getting into the 70s by late in the week. Expect lows temperature
readings in the 50s by late in the week.
&&
.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 133 AM CDT Sat Sep 16 2017
A complex forecast with low pressure lifting across northern
Minnesota into western Lake Superior through the period. This
will bring IFR conditions to HIB/INL with thunderstorms. Expect
visibility reduction to MVFR/IFR or lower as storms move through.
Northeasterly flow will continue advecting stratus into DLH from
Lake Superior, which will keep VLIFR visibility and ceilings until
winds switch to a southerly direction. BRD will see MVFR ceilings
develop as the surface low lifts northeast of the site. HYR will
remain VFR overnight with low level wind shear concerns until the
surface low moves into northeast portions of MN early on Saturday,
which will lessen the pressure gradient.
Expect MVFR/IFR conditions or lower to persist at all terminals,
except HYR, through the TAF period with a break in precipitation
Saturday morning. Additional shower and storm development is
expected Saturday afternoon. Tried to time this activity with the
latest HRRR/ARW/NMM and NAM. HYR should remain VFR through the
TAF, with some visibility and ceiling reduction between 02Z and
06Z when thunderstorms are possible.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 70 50 60 45 / 80 90 0 0
INL 61 45 56 40 / 60 60 10 0
BRD 66 48 61 46 / 50 50 0 10
HYR 80 54 63 43 / 50 70 10 0
ASX 80 55 64 43 / 50 70 10 0
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...Small Craft Advisory until 10 AM CDT this morning for LSZ121-
140>148.
&&
SHORT TERM...GSF
LONG TERM...WL
AVIATION...WLHazardous weather outlook, Sep 15, 9:06 PM CDT, 6 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Duluth MN 906 PM CDT Fri Sep 15 2017 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-161000- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 906 PM CDT Fri Sep 15 2017 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...Tonight Thunderstorms will continue across the Northland overnight. Small hail and gusty winds will be possible with a few of the storms, with an isolated storm capable of producing large hail. The storms will also bring the potential for heavy rainfall. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Chances of thunderstorms will continue into early Saturday morning, and are expected again Saturday afternoon and evening. Small hail, frequent cloud-to-ground lightning, gusty winds, and heavy rainfall are the main threats. Thunderstorms will be possible once again each day from Tuesday through Friday. .SPOTTER INFORMATION STATEMENT... Skywarn Spotter activation is not anticipated, but any reports of hail of any size and rainfall amounts will be appreciated. LSZ121-140>148-161000- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- 906 PM CDT Fri Sep 15 2017 This Hazardous Weather Outlook is for portions of the Nearshore waters of western Lake Superior. .DAY ONE...Tonight Strong northeast winds are forecast to continue through tonight. The combination of strong winds and building waves will create conditions hazardous to smaller vessels. Please refer to the latest Nearshore Marine Forecast and Marine Weather Message for additional details. Chances of thunderstorms will continue over the nearshore waters through tonight. Large hail, frequent cloud- to-water lightning, and gusty winds are the main threats. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Thunderstorms are possible Saturday afternoon and evening and once again Wednesday through Friday. DAP More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
In the hours before
Special weather statement, Sep 16, 12:13 AM CDT, 3 hours 45 minutes before
Special Weather Statement National Weather Service Duluth MN 1213 AM CDT Sat Sep 16 2017 MNZ020-021-037-160715- Southern Lake/North Shore-Southern Cook/North Shore- Carlton/South St. Louis- Including the cities of Two Harbors, Silver Bay, Grand Marais, and Duluth 1213 AM CDT Sat Sep 16 2017 ...AREAS OF DENSE FOG THROUGH THE EARLY MORNING... Area of dense fog, especially right next to Lake Superior, will persist through the early morning. Visibilities will be one quarter mile or less at times, but could vary greatly in a short distance. If traveling early this morning, allow plenty of distance between vehicles. GSF
Special weather statement, Sep 16, 3:24 AM CDT, 34 minutes before
Special Weather Statement National Weather Service Duluth MN 324 AM CDT Sat Sep 16 2017 MNZ020-037-WIZ001>003-161230- Southern Lake/North Shore-Carlton/South St. Louis-Douglas- Bayfield-Ashland- Including the cities of Two Harbors, Silver Bay, Duluth, Superior, Washburn, Bayfield, and Ashland 324 AM CDT Sat Sep 16 2017 ...AREAS OF DENSE FOG THROUGH THE EARLY MORNING... Areas of dense fog, especially right next to Lake Superior, will persist through the early morning. Visibilities will be one quarter mile or less at times, but could vary greatly in a short distance. If traveling early this morning, allow plenty of distance between vehicles. GSF
The office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 16, 6:50 AM CDT | Special Weather Statement | DLH | Pine | 25 min |
| Sep 16, 3:54 PM CDT | Small Craft Advisory | DLH | 24 hr |
Nearby
Beach Hazards Statements in Minnesota, 2017Beach Hazards Statements in Wisconsin, 2017Every beach hazards statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.